Strathprints Home | Open Access | Browse | Search | User area | Copyright | Help | Library Home | SUPrimo

Stiffness of ODEs

Higham, D.J. and Trefethen, L.N. (1993) Stiffness of ODEs. BIT Numerical Mathematics, 33 (2). pp. 285-303. ISSN 0006-3835

Full text not available in this repository. (Request a copy from the Strathclyde author)

Abstract

It is argued that even for a linear system of ODEs with constant coefficients, stiffness cannot properly be characterized in terms of the eigenvalues of the Jacobian, because stiffness is a transient phenomenon whereas the significance of eigenvalues is asymptotic. Recent theory from the numerical solution of PDEs is adapted to show that a more appropriate characterization can be based upon pseudospectra instead of spectra. Numerical experiments with an adaptive ODE solver illustrate these findings.

Item type: Article
ID code: 199
Keywords: stiffness, stability, pseudospectra, numerical mathematics, Mathematics
Subjects: Science > Mathematics
Department: Faculty of Science > Mathematics and Statistics
Related URLs:
    Depositing user: Ms Sarah Scott
    Date Deposited: 15 Mar 2006
    Last modified: 12 Mar 2012 10:35
    URI: http://strathprints.strath.ac.uk/id/eprint/199

    Actions (login required)

    View Item